Thursday, December 15, 2016

Pinky and the Brain

In response to a rising number of deaths, the U.S. Drug Enforcement Administration (DEA) has labelled U-47700, also known by its street name ‘Pink’, as a Schedule I product under the Controlled Substances Act.1 As of November 2016, at least 46 deaths around the U.S. have been associated with the use of Pink. This includes two 13 year-old boys, who tragically overdosed on Pink obtained from teens who had ordered it online.2

Pink was previously developed in the 1970s as a potential analgesic alternative to morphine. Today, amidst a global opioid abuse crisis, it has concerningly re-surfaced as a new synthetic opioid. With principal manufacturing occurring overseas, Pink’s composition, purity and exact effects are unknown, and it is often encountered with other illicit substances, such as heroin and fentanyl. Furthermore, it can appear in a number of different forms (e.g. powders, tablets), or may be marketed as other prescription products by producers. Evidently, any quantity of Pink could be fatal.

Reports indicate that Pink’s potency is up to 8-fold that of another highly abused opioid, heroin.2 As a class, opioids bind to the mu-opioid receptors in the brain, which mediate biochemical responses associated with pleasure and reward. In the event of an opiate overdose, the body’s central nervous system is unable to regulate basic bodily functions. This can lead to slowed breathing, a decline in body temperature and a loss of consciousness. Overdosed persons may also become cyanotic, myoclonic and develop seizures. 

Naloxone, an opioid antagonist, can be used to reverse the effects of various opiates. As of June 24, 2016, naloxone was designated as a Schedule II product, enabling individuals to obtain this potentially life-saving drug from their local pharmacy without a prescription.3 Despite its proven ability to prevent opioid-related deaths, the efficacy of naloxone for Pink overdoses remains unclear. 

In light of the above, where do pharmacists fit in? As one of the most accessible, front-line health practitioners, pharmacists have the ability to recognize the signs of opioid addiction, monitor safe opioid use and refer patients for help. Now, with the advent of naloxone availability in community pharmacies, pharmacists also have a valued role in the safe distribution of and training for naloxone. For more information, please visit the following sites: CAMH, the Drug and Alcohol Helpline and The Works.



1.    United States of America Drug Enforcement Administration. DEA Schedules Deadly Synthetic Drug U-47700. November 2016. Available: (accessed December 12, 2016).
2.    CBS News. Police: 2 Utah 13 year-old boys died from dangerous, new synthetic drug ‘pink’. October 2016. Available: (accessed December 12, 2016).

3.    Ministry of Health and Long Term Care. Ontario naloxone program for pharmacies. August 2016. Available: (accessed December 12, 2016).